HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Can gabapentin make my pain worse? (https://www.healthboards.com/boards/pain-management/333646-can-gabapentin-make-my-pain-worse.html)

Blasterboy 10-18-2005 02:37 PM

Can gabapentin make my pain worse?
 
Hi All, I started Gabapentin two weeks ago to try and control my escalating nerve pain and have titrated up to 1800mg a day without obvious side effects. However my pain has been awful at time and especially the spasms have been unusally worse and sharp!!! So could this be the Gaba and if so could is it likely to calm down??? Any opinions would be welcome.

Thanks

Blasterboy

Jovach51 10-18-2005 04:31 PM

Re: Can gabapentin make my pain worse?
 
I take 1800mg of Neurontin (gabapentin) a day for my nerve-like/restless leg syndrome. I don't think it could be making your pain worse but rather it may not be long enough that you have been taking it. You probably may want to call your doctor and ask if a pain killer like Ultram (tramadol) or something stronger could be added to the neurontin. I sometimes have to take either ultram or percocet when the pain is real bad. You may have to slowly continue upping the dosage (at your doctor's advice of course).

Hope this helps.
Take care

Blasterboy 10-19-2005 03:01 AM

Re: Can gabapentin make my pain worse?
 
I'm already taking ULtram 300mg a day, plus Tylonal 3 and Dihydrocodeine when needed.

Fancylady 10-19-2005 05:27 AM

Re: Can gabapentin make my pain worse?
 
I take 2400 of Gabapentin so your not on the top dose. When I complained the doc just uped my dose.
Fancylady :)

Blasterboy 10-19-2005 05:35 AM

Re: Can gabapentin make my pain worse?
 
I've only just got to 1800, so hopefully it will improve over the next few days, but I'm most worried that this is an ongoing escallation of my post surgery pain! Is it possible that it can really getting worse 6 months post surgery or should it have reached it's peak level? Any opinions on that point also please?

feelbad 10-19-2005 07:00 AM

Re: Can gabapentin make my pain worse?
 
Just what kind/type of spasms are you having and what is the actualy cause?i get them in my upper back which are caused by my messed up c spine that is irritating the muscles there.but I also(since my sp cord surgery)have some pretty intense spasticity in both of my legs which is caused from spinal cord injury itself.the actual generator of the spasms is kinda important to know(if you actually do) and will dictate the best kind or group of meds that will give the best relief for you.I actually was on neurontin for about two years for the upper spasms and the severe nerve pain I was having but it reallt did not work(at 3600)real well and i started getting side effects at that last raise.my PM switched me to gabitril when I started with him,he said it is basically the same thing as neurontin but without a certain chemical or something that just makes it a much purer form of Gaba.I have noticed a difference with the Gabitril but have to take the largest dose at night as this stuff just knocks me on my butt(had absolutely no side effects when I was neurontin,none til i hit that 3600mg dose)and i am only taking 16mgs of this stuff.but it works great as a sleep aid.Wonderfully in fact.i am kind of doubting that your increase in spasticity is actually coming from the neurontin,like the others have stated,an increase in dose might help.The only med that i ever took that really increased my spacticity,and i mean horribly,was cymbalta.that was a nightmare and had a horrid time coming off it as well.but just the mode of action that the anti siezure meds have,i really would kinda doubt that the neurontin would actually be increasing your spasms,but hey,if there is one thing i have learned over the past few years,ANYTHING is indeed possible,i would say that in this case though,it would be very very unlikely.What other meds do you take on a daily basis?what is your exact condition/damage?Marcia

Blasterboy 10-19-2005 07:10 AM

Re: Can gabapentin make my pain worse?
 
I take just take the painkillers I listed above on top of the Gabapentin.

The damage I have is some sort of nerve damage and dyaphamatic irritional along with it. It's post stomach surgery and the root pain is below bottom left rib and inwards, sometimes radiating arounds the left rib towards my back. But the shooting spasms are always the same, shooting up from the bottom of my left rib, upwards a little. I also have referred pain to my left shoulder tip-ish and so I have figured that these spasms are related to that nerve pathway????

Terri43 10-19-2005 11:47 AM

Re: Can gabapentin make my pain worse?
 
I take neurontin 600mg 3 times a day and percocet 10/650 every 4-6 hours. I have noticed with the neurontin the nerve pain is getting better, still have some burning and tingling feelings and numb fingers but now I notice the back and neck pain is hurting more and I have to take my percocet sooner. I think it might be that the nerve pain was so bad that I didn't feel the neck and back pain until the nerve pain got better. Like hitting your thumb with a hamer to take your mind off a toothache.
Terri


All times are GMT -7. The time now is 03:58 AM.